Maryland, 2021

Winter Weather in Maryland, November 14 to 15, 2021

November 14 to 15, 2021 · NWS LWX · 1 event in 1 county or zone

A cold northwest flow caused cold and moist air to rise over the Allegheny Highlands, producing snow. Snowfall totaled to around 3 inches in the higher elevations of Garrett County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold northwest flow caused cold and moist air to rise over the Allegheny Highlands, producing snow. Snowfall totaled to around 3 inches in the higher elevations of Garrett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 14, 2:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Nov 14, 2:34 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
234 PM EST Sun Nov 14 2021

.SYNOPSIS...

A cold front will move through the region overnight tonight.
High pressure builds back into the region through the middle
part of the week before another front moves through by next
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Potent upper level trough is seen on WV imagery extending from
near Chicago southward into the OH Valley and appears to be
taking on a negative tilt, not shown on NWP models. This feature
will track across the area tonight with plenty of lift,
adequate moisture, and shallow instability to generate precip
especially in favored upslope areas of the central Appalachians
to result in the first significant snowfall of the winter
season for those areas. Snow squall parameter suggests heavy
bursts of snow and snow squall potential tonight accompanied by
wind gusts of 40-45 mph potentially creating areas of blowing
and drifting snow. A few rain showers could make it east of the
mountains and especially in northern areas. Western Pendleton
and western Grant Counties could see wind gusts briefly exceed
advisory levels and a Wind Advisory may still be required for
those counties later tonight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

Trough axis will cross the area around 12Z Monday with tight
pressure gradient developing resulting in strengthening winds.
Strongest winds aloft are expected around 12Z Monday before
nocturnal inversion breaks and heating commences. For now,
think most gusts will remain in the 30-35 kt range until about
19-20Z. It will be blustery with high temps around 50F east of
the Blue Ridge and wind chill values in the mid 40s. Snow shower
activity will decrease rapidly after 12Z Mon as subsidence
inversion strengthens.

After a cold night Mon night, heights rise and sfc ridge shifts
offshore Tue night into Wed leading to a warming trend.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

A milder pattern change is expected mid week as upper level ridging
develops over the Mid Atlantic. Expansive high pressure across much
of the eastern seaboard will begin to shift offshore throughout the
day Wednesday; initiating a warming southerly flow. The high will
slowly continue to shift offshore on Thursday ahead of a cold front
slated to impact the region late in the week. Mild temperatures are
expected to continue on Thursday at this time. Depending on
the timing of the aforementioned cold front, more cloud cover is
likely for Thursday with showers arriving from west to east
overnight into Friday. Guidance is in agreement (for now) of the
timing of the FROPA exiting offshore by Friday morning as high
pressure returns for the weekend. Temperatures drop to more
seasonable levels post FROPA.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...

Gusty srly winds this evening will shift to the WNW overnight
and strengthen after 13Z Mon with freq gusts of 30-35 kt. Winds
diminish rapidly late Mon afternoon. Fair weather Tue and Wed.

VFR conditions likely both Wednesday and Thursday with high pressure
in control. More clouds are likely on Thursday ahead of an
approaching cold front, slated to cross the region overnight into
Friday. Winds will remain mainly out of the south both Wednesday and
Thursday.

&&

.MARINE...

SCA conditions occurring over the waters at this time. Winds are
expected to shift to the WNW overnight and strengthen after
daybreak with gusts to around 35 kt likely. A Gale Warning is in
effect 14Z-20Z Mon. SCA conditons expected thereafter through
Mon night. SCA conditions possible again Tue night through at
least the middle of the week.

SCA conditions are possible both Wednesday and Thursday as
channeling develops under a southerly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 7 AM EST Monday for MDZ001-501.
VA...None.
WV...Winter Weather Advisory until 7 AM EST Monday for WVZ501-505.
MARINE...Small Craft Advisory until 9 AM EST Monday for ANZ530>543.
     Gale Warning from 9 AM to 4 PM EST Monday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...SOUZA
AVIATION...SOUZA/LFR
MARINE...SOUZA/LFR
Hazardous weather outlook, Nov 14, 4:03 PM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
403 PM EST Sun Nov 14 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-151000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
403 PM EST Sun Nov 14 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Gale Warning is in effect from Monday morning through late Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-151000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
403 PM EST Sun Nov 14 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-151000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
403 PM EST Sun Nov 14 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect for Garrett and western
Allegany Counties in MD and western Grant and western Pendleton
Counties in WV through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Weather Advisory is in effect for Garrett and western
Allegany Counties in MD and western Grant and western Pendleton
Counties in WV through 7 AM on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Garrett

When
November 14, 5:00 PM EST to November 15, 10:00 AM EST
Where
Garrett forecast zone
Reported by
Trained Spotter

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990396.